Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 13, NWS Springfield, MO

July 25, 2016Bourbon County, Kansas

NWS Springfield, MO issued this areal flood warning at Jul 25, 2016, 10:08 AM CDT for Bourbon County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2016, 10:08 AM CDT (15:08 UTC)
Expired
Jul 25, 2016, 8:00 PM CDT
In force
10 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS43 KSGF 251508
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 AM CDT MON JUL 25 2016

KSC011-260100-
/O.NEW.KSGF.FA.W.0013.160725T1508Z-160726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
1008 AM CDT MON JUL 25 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 800 PM CDT MONDAY

* AT 1005 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN. THE
  MARMATON RIVER BASIN NEAR HIATTVILLE...PETERSBURG...REDFIELD...AND
  UNIONTOWN HAVE EXPERIENCE THE MOST RAIN OVERNIGHT AND THIS
  MORNING. THE MARMATON RIVER AND ITS TRIBUTARIES ARE EXPECTED TO
  FLOOD IN SOME LOCATIONS LATE THIS MORNING AND THIS AFTERNOON. 

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  FORT SCOTT...                     MARMATON...
  BRONSON...                        UNIONTOWN...
  FULTON...                         REDFIELD...
  MAPLETON...                       XENIA...
  HARDING...                        HIATTVILLE...
  PETERSBURG...                     GARLAND...
  PORTERVILLE...                    DEVON...
  PAWNEE STATION...                 HAMMOND...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

&&

LAT...LON 3804 9508 3803 9461 3767 9462 3768 9509

$$

CRAMER
1 follow-up statement
172 
WGUS83 KSGF 252038
FLSSGF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT MON JUL 25 2016

KSC011-252047-
/O.CAN.KSGF.FA.W.0013.000000T0000Z-160726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
338 PM CDT MON JUL 25 2016

...THE FLOOD WARNING HAS BEEN CANCELLED FOR BOURBON COUNTY...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3804 9508 3803 9461 3767 9462 3768 9509

$$

CRAMER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 25, 6:27 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 25, 6:27 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT MON JUL 25 2016

...12z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Mon Jul 25 2016

A few clusters of thunderstorms have developed across central
Missouri and eastern Kansas early this morning, just along and
south of a weak frontal boundary that has moved into the area.
This convection will slowly sag southeast with time, and we may
see some additional expansion in coverage early this morning as
broad LLJ-induced ascent continues across the front.

Scattered thunderstorms will then continue for much of the day
across the region, as convection percolates south of the frontal
boundary.  Convection will likely be tied to the remains of the
early morning activity (including outflow boundaries), and perhaps
some additional diurnally forced activity if enough heating can
take place.

Temperatures today will be a bit cooler given the increased cloud
cover and thunderstorm potential, with highs in the upper 80s and
low 90s.

A few thunderstorms may continue into the nighttime hours
tonight across far southern Missouri, though most locations
should be dry from mid evening onward. Lows tonight into early
Tuesday will be in the low 70s. We may have to watch for a bit of
fog late tonight, especially for those areas that see
precipitation today.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 AM CDT Mon Jul 25 2016

A slightly cooler and rather unsettled stretch of weather appears
to be in store for the area through the remainder of the workweek
into the weekend. Convection on Tuesday and Wednesday looks to be
diurnally driven, and focused along the more complex terrain south
of I-44. One caveat will be the possibility for overnight MCS
activity in Kansas moving into the area during the morning hours.
MCS development across western Kansas looks to be a decent bet,
but the predictability of the exact location is problematic more
than a day or two in advance, thus bringing into question if and
when any leftovers would affect the Ozarks. This will definitely
be a day-to-day forecast challenge.

By Thursday, there appears to be broad agreement in model guidance
that the upper ridge will strengthen a bit over the Great Basin,
resulting in weak northwest flow across the forecast area. This
suggests a more active period of convection as a series of weak
shortwaves ripple across the region. While not a constant rain by
any means, several rounds of relatively widespread thunderstorm
activity appear possible from Thursday through the first half or
so of the weekend.

It then looks like things may dry off, and heat back up, toward
the tail end of the forecast period, with extended guidance
continuing to advertise a strengthening of the upper ridge across
the region. This would suggest a return to above average
temperatures to start off the month of August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon Jul 25 2016

Scattered thunderstorms will continue across the area this morning
into the afternoon. Coverage should decrease from mid to late
afternoon onward.

Conditions should remain VFR outside of thunderstorm activity.
MVFR and occasional IFR can be expected in and near any
thunderstorms.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Boxell
Hazardous weather outlook, Jul 25, 9:51 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 AM CDT MON JUL 25 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
951 AM CDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  ELEVATED TO SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS
  MORNING...ESPECIALLY ACROSS SOUTHERN MISSOURI. FREQUENT
  LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED FROM
  THESE STORMS. FLASH FLOODING WILL BE POSSIBLE INTO EARLY
  THIS AFTERNOON.

  SCATTERED THUNDERSTORMS WILL THEN REMAIN POSSIBLE THIS
  AFTERNOON AND INTO TONIGHT WITH CLOUD TO GROUND LIGHTNING
  AND LOCALLY HEAVY RAINFALL THE MAIN POTENTIAL HAZARDS.

  HEAT INDICES IN THE UPPER 90S WILL BE POSSIBLE THIS
  AFTERNOON ACROSS PORTIONS OF FAR SOUTHERN MISSOURI WHERE
  PARTIAL CLEARING CAN TAKE PLACE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED ON A DAILY BASIS
  THROUGHOUT THE WEEK. WHILE WIDESPREAD SEVERE WEATHER IS NOT
  EXPECTED AT THIS TIME...A FEW STRONG THUNDERSTORMS WILL BE
  POSSIBLE EACH DAY. THESE STORMS COULD PRODUCE WIND GUSTS TO
  AROUND 50 MPH.

  AFTERNOON HEAT INDICES WILL STILL RANGE FROM 95 TO 103 DEGREES
  AT TIMES THROUGH THE WEEK. THIS WILL ESPECIALLY BE THE CASE
  ACROSS EXTREME SOUTHEAST KANSAS AND ALONG THE MISSOURI AND
  ARKANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 25, 8:36 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FLASH FLOOD      SEYMOUR                 37.15N 92.77W
07/25/2016                   WEBSTER            MO   EMERGENCY MNGR

            EXCESSIVE RAINFALL CAUSED SEVERAL CITY STREETS IN THE
            CITY OF SEYMOUR TO FLOOD.

&&

DCRAMER
Local storm report, Jul 25, 8:46 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      6 W SPRINGFIELD         37.20N 93.40W
07/25/2016                   GREENE             MO   NWS EMPLOYEE

            AN OFF DUTY NATIONAL WEATHER EMPLOYEE OBSERVED A LARGE
            SECTION OF FARM ROAD 97 THAT IS FLOODED AND IMPASSABLE TO
            MOTORISTS DUE TO EXCESSIVE RAINFALL.

&&

DCRAMER
Local storm report, Jul 25, 9:03 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HEAVY RAIN       NW SPRINGFIELD          37.20N 93.29W
07/25/2016  M1.99 INCH       GREENE             MO   ASOS

            1.99 INCHES OF RAIN AT THE SPRINGFIELD AIRPORT ASOS.
            STARTED AT 656 AM.

&&

TOLSEN
Local storm report, Jul 25, 9:11 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       3 W REPUBLIC            37.12N 93.53W
07/25/2016  M2.30 INCH       GREENE             MO   PUBLIC

            2.30 INCHES OF RAIN.

&&

TOLSEN
Local storm report, Jul 25, 9:23 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       OZARK                   37.02N 93.21W
07/25/2016  M1.75 INCH       CHRISTIAN          MO   PUBLIC

            1.75 INCHES OF RAIN. SEVERAL ROADWAYS HAVE STANDING OR
            FLOWING WATER.

&&

TOLSEN
Local storm report, Jul 25, 9:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 AM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      3 W FAIR GROVE          37.38N 93.21W
07/25/2016                   GREENE             MO   DEPT OF HIGHWAYS

            EXCESSIVE RAINFALL CAUSED FLASH FLOODING ALONG THE LITTLE
            POMME DE TERRE RIVER. HIGHWAY CC WAS CLOSED OFF AND
            IMPASSABLE TO MOTORISTS.

&&

DCRAMER

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.